Indiana, 2009

Flash Flood in Indiana, March 14 to 15, 2009

March 14 to 15, 2009 · NWS LOT · 1 event in 1 county or zone

A 40 foot section of a levee failed along the north side of the Kankakee River near county road S 200 E, where a house and barn were surrounded by water. Flood waters affected an area bounded by the Kankakee River to the south, Route 49 to the west, county road E 1200 S to the north and county road S 350 E to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 40 foot section of a levee failed along the north side of the Kankakee River near county road S 200 E, where a house and barn were surrounded by water. Flood waters affected an area bounded by the Kankakee River to the south, Route 49 to the west, county road E 1200 S to the north and county road S 350 E to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 14, 8:20 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 14, 8:20 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
920 PM CDT SAT MAR 14 2009

.DISCUSSION...
920 PM CDT

A WEAK UPPER LEVEL SHORT WAVE TROUGH ACROSS WEST CENTRAL INDIANA
WILL CONTINUE TO MOVE OFF TO THE EAST THIS EVENING. SOME EARLIER
MID CLOUD ASSOCIATED WITH THIS FEATURE HAS DISSIPATED/MOVED OFF TO
THE EAST AND WILL CLEAN UP FORECAST WORDING TO REMOVING EARLY
EVENING WORDING ACROSS SOUTHEAST PORTIONS OF THE FORECAST AREA. NO
CHANGES EXPECTED TO THE GOING FORECAST TONIGHT WITH
TEMPS/WINDS/SKY COVER ON TRACK. BASED ON DRY LOW LEVEL AIR MASS
AND GOOD RADIATIONAL COOLING CONDITIONS STILL FEEL THAT THE COLDER
MAV GUIDANCE TONIGHT IS THE WAY TO GO. UNDER SIMILAR REGIME LAST
NIGHT...MET GUIDANCE WAS QUITE A BIT TOO WARM (ABOUT 4 TO 7
DEGREES) AND CURRENT TRENDS WOULD SUGGEST A SIMILAR SCENARIO
UNFOLDING FOR TONIGHT. UPDATED ZONES WILL BE SENT SHORTLY TO
FRESHEN UP SKY COVER WORDING.

MARSILI

&&

.PREV DISCUSSION...

316 PM CDT

QUIET AND PEACEFUL WEATHER TO CONTINUE ACROSS WFO CHICAGO FORECAST
AREA FOR NEXT FEW DAYS...WITH CONTINUED MODERATION IN TEMPS EXPECTED
THROUGH TUESDAY.

EARLY AFTERNOON SURFACE ANALYSIS LOOKS SIMILAR TO THOSE OF LAST
COUPLE OF DAYS...WITH CWA ON WESTERN PERIPHERY OF SURFACE HIGH
PRESSURE RIDGE WHICH EXTENDS FROM EASTERN IOWA EAST ACROSS
SOUTHERN NEW ENGLAND. LITTLE IN WAY OF CLOUD COVER...AS AREA
REMAINS BETWEEN ONE JET AXIS WELL TO OUR NORTH ACROSS SOUTHERN
CANADA...AND ANOTHER ACROSS THE GULF COAST/MID ATLANTIC STATES.
WEAK MID LEVEL CIRCULATION NOTED ACROSS WESTERN KANSAS WHICH IS
LARGELY CUTOFF FROM EITHER JET...THOUGH SHORT RANGE GUIDANCE IN
GOOD AGREEMENT IN SLOWLY DRIFTING THIS FEATURE EASTWARD THROUGH
SUNDAY...WITH THE MAIN EFFECT BEING ONLY SOME INCREASE IN MID/HIGH
CLOUDS LATE SUNDAY/SUNDAY NIGHT. OTHERWISE...WEAK HIGH PRESSURE
RIDGE CONTINUES TO WEAKEN ACROSS AREA OVER NEXT COUPLE OF DAYS
WHILE LOW PRESSURE DEVELOPS OVER THE CANADIAN ROCKIES AND MOVES
OUT ACROSS THE PRAIRIE PROVINCES EARLY NEXT WEEK. THIS INDUCES
GRADUALLY INCREASING SOUTHERLY FLOW ACROSS THE MIDWEST...THOUGH
GULF BLOCKED OFF BY HIGH PRESSURE WHICH DEVELOPS ACROSS TENNESSEE
AND LOWER MISSISSIPPI VALLEYS. THIS IS GOOD NEWS...AS IT ALLOWS
WARMER AND DRIER WEATHER CONDITIONS TO AN AREA LONGING FOR BOTH.

AS FOR TEMPS...DRY LOW LEVELS AND LIGHT WINDS WILL ALLOW FOR
GENERALLY GOOD NIGHTTIME RADIATIONAL COOLING CONDITIONS SO HAVE
GENERALLY FAVORED COOLER GFS MAV NIGHTTIME MINS NEXT FEW DAYS.
COMPARISON OF MODEL 950 HPA TEMPS AND FORECAST SOUNDINGS
DEPICTING RELATIVELY SHALLOW MIXED LAYER...HAVE BLENDED MAV/MET
NUMBERS ESPECIALLY SUNDAY...WHILE FAVORING SLIGHTLY WARMER
GUIDANCE OR EVEN A COUPLE OF DEGREES HIGHER MONDAY/TUESDAY AS
LOW LEVEL WARM ADVECTION BECOMES BETTER ESTABLISHED. AREAS ALONG
LAKE MICHIGAN OF COURSE WILL BE COOLER NEXT COUPLE OF DAYS...AS
SYNOPTIC ANTICYCLONIC FLOW ASSOCIATED WITH WEAKENING/DEPARTING
RIDGE SUPPLY SOUTHEAST COMPONENT...WITH NOT ENOUGH SOUTH/WEST
GRADIENT TO KEEP LAKE BREEZE FROM MOVING INLAND UNTIL TUESDAY.
THUS HAVE KEPT IMMEDIATE SHORE AND NORTH SHORE SUBURBS LIMITED
TO 40S/LOW 50S SUNDAY/MONDAY...WHILE THE REMAINDER OF THE AREA
GETS TO ENJOY 50S/60S...AND MAY EVEN TOUCH 70S ACROSS SOUTHERN
COUNTIES TUESDAY AFTERNOON.

AS CANADIAN LOW PROGRESSES EAST ACROSS JAMES BAY TUESDAY INTO
WEDNESDAY...ASSOCIATED COLD FRONT TRAILS ACROSS THE MIDWEST. TWO
CAMPS OF GUIDANCE SOLUTIONS WITH RESPECT TO TIMING OF THIS FRONT
ACROSS NORTHERN IL/IN...WITH ECMWF/GFS/GEM GENERALLY PREFERRED IN
THIS SOLUTION. THUS FRONT EXPECTED TO PUSH SOUTHEAST ACROSS AREA
TUESDAY AFTERNOON/NIGHT. WITH AFOREMENTIONED DRY LOW LEVELS
APPEARS PRECIP THREAT FAIRLY MINIMAL...WITH FORECAST SOUNDINGS
MAINTAINING CAPPING INVERSION AROUND 800 HPA DESPITE LOW LEVEL
DEWPOINT AXIS 45-50 DEG F. THUS HAVE HELD OFF ON POPS UNTIL POST
FRONTALLY TUESDAY NIGHT/WEDNESDAY WHEN SECOND UPPER WAVE BEGINS TO
DIG ACROSS UPPER MIDWEST AND AMPLIFIES UPPER TROUGH WITH
FRONTOGENETIC FORCING ALONG LOW LEVEL BOUNDARY. FRONT THE
GRADUALLY SINKS OFF TO THE SOUTHEAST WEDNESDAY NIGHT ALLOWING END
TO PRECIP CHANCES. LONG RANGE MODELS/ENSEMBLES INDICATE EXTENDED
FORECAST TO BE COOLER...A LITTLE BELOW NORMAL WITH MEAN UPPER
TROUGH POSITION OVER THE EASTERN CONUS. DIFFERENCES BETWEEN
GFS/ECMWF WITH TIMING/PHASING OF SHARPER SHORT WAVE TROUGH AXIS
DAYS 6-7...SO ADDED LITTLE DETAIL TO END OF EXTENDED OTHER THAN
AFOREMENTIONED BELOW NORMAL TEMPS.

RATZER

&&

.AVIATION...

0000 UTC TAFS...STILL SKY CLEAR...OUTLOOK VFR. THE STATIONARY HIGH
PRESSURE RIDGE SHOULD REMAIN OVERHEAD THROUGH THE FORECAST PERIOD
WITH RELATIVELY LIGHT EAST TO SOUTHEAST WINDS DURING THE DAY AND
NEAR CALM OVERNIGHT. CLEAR SKIES SHOULD NOT BECOME CLUTTERED UNTIL
WARM AIR ADVECTION SENDS CIRRUS BASED MOISTURE THIS WAY LATE IN
THE DAY SUNDAY. THERE MAY BE SOME SPOTTY LIGHT FOG AND HAZE
OVERNIGHT IN LOW LYING AREAS NEAR RIVER VALLEYS BUT VSBY SHOULD BE
GENERALLY UNLIMITED.

RLB

&&

.MARINE...

135 PM...A LARGE RIDGE OF HIGH PRESSURE EXTENDS FROM NEW ENGLAND
THROUGH THE SOUTHERN GREAT LAKES AND TO THE MIDDLE MISSISSIPPI
VALLEY. THE RIDGE WILL GRADUALLY WEAKEN...BUT REMAIN NEARLY
STATIONARY THROUGH MONDAY. THIS WILL KEEP WINDS RATHER LIGHT
ACROSS THE LAKE. BY MONDAY...A LOW PRESSURE SYSTEM DEVELOPING OVER
THE NORTHERN ROCKIES WILL BEGIN TO TRACK EAST ACROSS SOUTHERN
CANADA. A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE CENTRAL
PLAINS AS THE LOW MAKES ITS WAY EASTWARD. WITH THE SURFACE RIDGE
ONLY SHIFTING SLIGHTLY TO THE SOUTHEAST..THE PRESSURE GRADIENT
OVER THE LAKE WILL STRENGTHEN. WINDS WILL INCREASE TO AROUND 15 TO
25 KT AND TURN MORE SOUTHERLY. NO GALES ARE EXPECTED AT THIS TIME
AS WARM SOUTHERLY FLOW ALOFT WILL NOT BE ABLE TO MIX DOWN TO THE
SURFACE AS THE COLD LAKE WATERS WILL KEEP THE LOW LEVELS OF THE
ATMOSPHERE VERY STABLE.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Mar 14, 2:24 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
324 PM CDT SAT MAR 14 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
152030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
324 PM CDT SAT MAR 14 2009 /424 PM EDT SAT MAR 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

MANY RIVERS ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA WILL
REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MANY RIVERS ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA WILL
REMAIN IN FLOOD THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-152030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
324 PM CDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-152030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
324 PM CDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

The radar

The Chicago radar (KLOT), 96 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Porter

When
March 14, 10:04 PM CST to March 15, 10:00 AM CST
Where
Porter County, 3.2 mi WSW of Clanricarde to 1.96 mi WSW of Clanricarde
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
41.260, -87.026

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159325.